MAUDE Adverse Event Report: K2M, INC. SELF-STARTING, VARIABLE SCREW; SIZE Ø4.0X18 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. SELF-STARTING, VARIABLE SCREW; SIZE Ø4.0X18 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 8801-04018DA
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/03/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that two ozark self-starting variable screws at c6 fractured and the securing mechanism of an ozark two-level plate fractured.The patient has been revised.This report captures the first of two ozark self-tapping screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection confirms screw fracture.Screw fractured approximately at the midpoint of screw shaft.Witness mark is observed on the outer edge of the largest cross section of the screw head.Witness mark observed on screw head indicates that the screw was most likely over angulated and/or not fully seated in plate during securing mechanism locking.Additionally, witness marks observed on the posterior side of the disengaged plate securing mechanism indicates screw over angulation and/or screws not being fully seated in plate during securing mechanism locking.Complaint history was reviewed and no similar complaints for the reported lot number were identified.X-rays provided confirm caudal screw fractures.No significant subsidence is observed.The patient's spine is very degenerated and it is difficult to determine the level of fusion due to low quality of images provided.From the ozark view and guide surgical technique: do not over angulate screws beyond their indicated limit, doing so could result in the inability to lock the cover.After screw insertion, engage the locking cover by inserting the size10 tapered driver into the screw cover and rotating clockwise 90° so that the cover retains the screw heads.Screws should sit below the screw cover to ensure that the locking cover is adequately engaged.Plate geometry should prevent the locking cover from rotating beyond the intended 90°.Do not rotate the locking cover past the clockwise stop on the plate.The patient must be made aware of the limitations of the implant and that physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices.The patient should understand that an implant is not as strong as a normal, healthy bone and will fracture under normal load bearing in the absence of complete bone healing.An active, debilitated or uncooperative patient who cannot properly restrict activities may be at particular risk during postoperative rehabilitation.Adequately instruct the patient.Postoperative care and the patient¿s ability and willingness to follow instructions are two of the most important aspects of successful healing.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Based on the visual inspection of screws and plate, the most likely cause of the reported event was determined to be screw over angulation and/or not being fully seated in plate during securing mechanism locking.Screw over angulation and/or not being fully seated in plate can potentially apply higher than intended forces on the plate securing mechanism which can potentially cause securing mechanism disengagement.Securing mechanism disengagement can result in screw migration and or fracture, as the construct integrity is compromised.Additionally, pseudarthrosis and/or other patient factors may have contribute to screw fracture, but cannot be confirmed due to low quality of x-rays.
 
Event or Problem Description

Brand Name
SELF-STARTING, VARIABLE SCREW; SIZE Ø4.0X18 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13399727
Report Number3004774118-2022-00038
Device Sequence Number4950736
Product Code KWQ
UDI-Device Identifier10888857393400
UDI-Public10888857393400
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801-04018DA
Device Catalogue Number8801-04018DA
Device Lot NumberMYHT
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/03/2022
Supplement Date Received by Manufacturer03/31/2022
Initial Report FDA Received Date01/31/2022
Supplement Report FDA Received Date04/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale